Prescription-grade clonazepam pills are shown in Toronto, Friday, July 26, 2013. Clonazepam, the generic form of Klonopin, and lorazepam, the generic form of Ativan, are popular sedatives used to treat anxiety and sleep disorders. (Joe O’Connal/The Canadian Press)

‘Benzos’ and fentanyl a deadly cocktail causing a growing concern on B.C. streets

Overdoses caused by benzodiazepines can’t be reversed with opioid-overdose antidote naloxone

Vancouver Coastal Health has issued a public alert after drugs on the Downtown Eastside tested positive for benzodiazepines, a tranquilizer-type drug creeping into the street supply and causing grave concern for health officials in B.C.

A substance dubbed “green down” was found to have fentanyl and a kind of benzodiazepine in it at one of the overdose prevention sites and supervised consumption site on Wednesday, according to the latest alert sent by Vancouver Coastal Health.

The class of medication, commonly called benzos, includes drugs like valium, ativan and clonazepam. Overdoses caused by such drugs cannot be reversed by the naloxone, the antidote used widely to temporarily reverse opioid overdoses.

Dr. Mark McLean, medical lead of the Rapid Access Addictions Clinic at St. Paul’s Hospital, told Black Press Media that the drug was first prominently found in Vancouver’s street drug supply in early April, and when mixed with illicit fentanyl creates a deadly cocktail that’s proved difficult to combat for frontline workers and emergency officials.

“We don’t know why that class of medication is creeping into the drug supply,” he said.

Vancouver Coastal Health said its received numerous reports of overdoses caused by people who thought they were consuming opioids, but instead are ingesting illegaly manufactured flualprazolam and flubromazolam as well as benzodiazepine analogs such as etizolam. In some cases, drug users are intentionally taking the latter.

It’s possible that drug dealers are spiking their illicit supply to essentially fool the customer into thinking they are taking opioids, specifically using a drug that mimics both the desired effects and side effects of opiates, McLean said, adding that is “purely speculation on my part.”

READ MORE: Overdose deaths down 30% so far in 2019, B.C. officials ‘cautiously optimistic’

Opioids are known to create a calming or anti-anxiety-type effect, and a feeling of relaxation. While benzos such as clonazepam are commonly used to prevent and control seizures, they generally slow down your central nervous system like a strong sedative and have been used as date-rape drugs.

“To a large extent the drug supply is unpredictable as to what it contains, and that unpredictability is why we are having so many overdose deaths in the province,” McLean added.

There were 462 overdose deaths between January and May – the most up-to-date data available. That’s compared to 651 deaths during the same time period in 2018, when B.C. saw a record-breaking number of drug fatalities.

Benzos entering the street-level market are becoming a concern for health officials, as B.C. starts to see a plateau to the number of monthly overdose deaths, a slight reprieve that has left the BC Coroner Service cautiously optimistic.

“It turns out that when opioids and benzos are combined, that combination can cause a more severe kind of overdose,” McLean said. It’s unclear how far-spread the deadly cocktail is in B.C., but has been confirmed in Vancouver and Powell River.

The mix causes sedation and respiratory depression through separate pathways in the brain, according to the health authority. In combination, these drugs act synergistically to worsen sedation and decrease the drive to breathe.

While overdoses can be caused by all kinds of illegal or prescribed drugs, doctors and nurses have limited options when treating someone reacting poorly to benzos.

READ MORE: B.C. opioid overdoses still killing four people a day, health officials say

One of those options includes flumazenil, but that’s much trickier than naloxone, McLean said, due to side effects being more sensitive to dosage and possibly causing seizures if the person has grown dependent to the drug.

“We are still at a stage where we are trying to figure out exactly what to use in these types of overdoses.”

What to look for in a benzo overdose

Overdoses from opioids or benzos are somewhat similar, according to health officials. This includes slurred speech, lack of coordination, difficulty breathing and drowsiness. Lack of oxygen will cause the skin to turn a “dusty colour,” and fingers and lips can turn blue.

If you see someone overdosing, you are urged to call 911 and those trained should administer naloxone. If the overdose is caused by benzos, the person will need to be monitored by trained health professionals for several hours or longer.

WATCH: Here’s what is inside a naloxone kit


@ashwadhwani
ashley.wadhwani@bpdigital.ca

Like us on Facebook and follow us on Twitter.

Get local stories you won't find anywhere else right to your inbox.
Sign up here

Just Posted

Slow melt at high elevations near Revelstoke this spring

At one location on Mt. Fidelity there is double the usual snowpack for early July

Summerland Ornamental Gardens remain closed

Staff and volunteers continue to weed and maintain plants

Canada’s deficit result of investing in Canadians: Minister of Middle-Class Prosperity

Minister Mona Fortier said the government is working on the next steps as the economy restarts

From baseball stars to forest fires: Southeast Fire Centre water bomber has an interesting past

Tanker 489 is stationed in Castlegar this year, but in the 1960s it belonged to the L.A. Dodgers.

Morning Start: Naps could save your life

Your morning start for Wednesday, July 9, 2020

B.C. sees 25 new COVID-19 cases, community exposure tracked

One death, outbreaks remain in two long-term care facilities

COVID-19: Homeless to be relocated from temporary Okanagan shelter

Homeless shelters in Vernon have been combined into one site at the curling rink since April

Dozens of fish die at popular lake near Chase

A few natural phenomena are possible causes for their deaths.

BREAKING: Amber Alert for two Quebec girls cancelled after bodies found

Romy Carpentier, 6, Norah Carpentier, 11, and their father, Martin Carpentier, missing since Wednesday

B.C. man prepares to be first to receive double-hand transplant in Canada

After the surgery, transplant patients face a long recovery

Grocers appear before MPs to explain decision to cut pandemic pay

Executives from three of Canada’s largest grocery chains have defended their decision to end temporary wage increases

Bringing support to Indigenous students and communities, while fulfilling a dream

Mitacs is a nonprofit organization that operates research and training programs

RCMP ‘disappointed’ by talk that race a factor in quiet Rideau Hall arrest

Corey Hurren, who is from Manitoba, is facing 22 charges

NHL’s Canadian hubs offer little economic benefit, but morale boost is valuable: experts

Games are slated to start Aug. 1 with six Canadian teams qualifying for the 24-team resumption of play

Most Read